MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CONTOUR CURVED CUTTER STAPLER; STAPLE, IMPLANTABLE
Catalog Number CS40B
Medical Device Problem Codes Failure to Fire (2610); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/20/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an open sigmoidectomy, the knife ran but the staple did not deploy.Another device was used to complete the case.There were no adverse consequences to the patient.No further information is available.
 
Additional Manufacturer Narrative
(b)(4).Date sent 10/30/2023.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 11/16/2023.Additional information received: the jaws could not be closed when the device was approached to the target tissue.The jaws could be closed at 2nd firing, but the staple was not deployed, and target tissue was cut when the firing lever was released.The tumor was benign tumor, and the cut line was above sigmoid, so oral side was sutured, and the echelon was used to cut anus side and completed the operation.The patient is stable.There was no unusual feeling when closing lever, firing lever was grasped at 2nd firing.The curved cutter could not be closed for 2nd times after it was fired, so there is no possibility that the device was fired for 2 times.The surgeon commented that the staple was not confirmed, so the sales rep believes that the staple was not in the device.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 12/5/2023 d4: batch #129a60 investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the cs40b device was received with no apparent damage and with a reload present.The reload was received void of staples, with the washer completely cut, drivers exposed and the knife recess below the cartridge deck.The reload was partially loaded in the device, these facts indicate that the reload was removed and reinserted incorrectly and/or incompletely after firing.The ledge of the lockout showed no indentations.The device was tested for functionality with a test reload and the device fired, forming all staples and cutting as intended.The cut line and the staple line were completed and the staples meet the staple form release criteria.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: the firing stroke must be completed.Do not partially fire the instrument.Incomplete firing can result in malformed staples, incomplete cut line, bleeding, and leakage from the staple line and/or difficulty removing the device.The muscle stapling contour curved cutter stapler is designed with a feature that allows partial closing if a used cartridge reload, no cartridge reload, or an incorrectly inserted cartridge reload is in the instrument.In these cases, the device will close approximately one-third of the stroke and stop, but will return to the full open position when the closure trigger is released.The used or misloaded cartridge module should then be replaced with a new cartridge reload or, if no cartridge was present, a cartridge should be loaded in the instrument.After following the above steps, any device that does not close either partially or completely should not be used.The event described could not be confirmed as the device performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device batch number 129a60, and no non-conformances related to the reported complaint condition were identified.

Brand Name
CONTOUR CURVED CUTTER STAPLER
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
3035526892
MDR Report Key18029663
Report Number3005075853-2023-07989
Device Sequence Number5954585
Product Code GDW
UDI-Device Identifier10705036012399
UDI-Public10705036012399
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2025
Device Catalogue NumberCS40B
Device Lot NumberV9444R
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/22/2023
Supplement Date Received by Manufacturer10/31/2023
11/17/2023
Initial Report FDA Received Date10/30/2023
Supplement Report FDA Received Date11/16/2023
12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/29/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown